Thunderstorm Wind, Carter
- When
- August 30, 3:00 PM EST
- Where
- Carter County, 0.89 mi SW of Elizabethton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.340, -82.230
A tree fell onto a home on Bear Hollow Road.
A storm formed over the higher terrain in Carter county ahead of a weak cool frontal boundary producing enough wind energy to down a tree. The tree damaged a home as it fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm formed over the higher terrain in Carter county ahead of a weak cool frontal boundary producing enough wind energy to down a tree. The tree damaged a home as it fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 253 PM EDT Thu Aug 30 2018 .SHORT TERM...(Tonight and Friday)... Convection has largely been tied to the higher terrain of the mountains and plateau regions so far today. Still expect it to fill in somewhat over the valley so the 40-50% PoPs in the forecast through this evening for those locations appear ok for now. Time will tell if those are too high. Otherwise, the region will remain beneath flat upper ridging over roughly the southern half of the United States through the period. More specifically, a weakness located beneath the subtropical high located off the coast of the Carolinas and another over the New Mexico and Texas border will be situated overhead. This weakness will allow for another round of afternoon showers and thunderstorms again tomorrow, mainly over the higher terrain. A few isolated showers may also linger into, or form during, the overnight hours tonight but typical diurnal trends should nix most convection within a few hours of sunset this evening. Confidence in how much skies clear out tonight is not high. Added in some higher cloud cover over the major river valleys across the CWA to hint at the possibility of some fog or low clouds tonight. But it probably be hit and miss given possible cloud cover. Temperatures tomorrow should be fairly similar to today, with mid to upper 80s possible for lower elevations expected. .LONG TERM...(Friday night through Thursday)... Little change is needed to the previous forecast as a large ridge over the western Atlantic continues to be the dominant feature for the long term period. The ridge will gradually build westward through the early part of the period, becoming positioned over the central Appalachians by Wednesday/Thursday. Will see a trend toward less convection, and temperatures will generally run slightly above normal for the period. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 71 87 / 40 40 30 30 Knoxville McGhee Tyson Airport, TN 69 87 68 87 / 40 50 30 30 Oak Ridge, TN 70 87 69 87 / 30 50 30 30 Tri Cities Airport, TN 66 86 65 87 / 40 50 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/LW
Hazardous Weather Outlook National Weather Service Morristown TN 311 AM EDT Thu Aug 30 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-310715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 311 AM EDT Thu Aug 30 2018 /211 AM CDT Thu Aug 30 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Slow-moving thunderstorms may be capable of producing localized flooding and strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT THU AUG 30 2018
TNZ071-072-301900-
Blount Smoky Mountains TN-NW Blount TN-
228 PM EDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT COUNTY UNTIL 300
PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Smoky Mountains-Twentymile Creek, or 12 miles
southeast of Maryville, moving southwest at 10 mph.
Dime size hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Cades Cove and Happy Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3547 8396 3549 8394 3550 8397 3549 8398
3552 8400 3553 8399 3555 8400 3555 8402
3562 8408 3571 8382 3557 8371 3556 8377
3552 8383 3552 8388 3547 8392 3546 8395
TIME...MOT...LOC 1827Z 056DEG 7KT 3560 8384Special Weather Statement
National Weather Service Morristown TN
235 PM EDT THU AUG 30 2018
TNZ047-301900-
Southeast Carter TN-
235 PM EDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or 7 miles west of Beech Mountain, moving west at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Roane Mountain State Park, Elk Mills, Roan Mountain and Hampton Creek
Cove State Park.
LAT...LON 3615 8201 3616 8216 3632 8214 3629 8198
3627 8196 3627 8195 3626 8195 3626 8193
TIME...MOT...LOC 1834Z 094DEG 10KT 3621 8202
CEDThe Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree fell onto a home on Bear Hollow Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773475.